Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Detroit, MI

August 9, 2000Genesee County, Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2000, 2:35 PM EDT for Genesee County, Lapeer County, Michigan. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 2:35 PM EDT (18:35 UTC)
Expired
Aug 9, 2000, 3:30 PM EDT
In force
55 min
Issued by
NWS Detroit, MI
Area
Whole counties

Counties Genesee County, MI, Lapeer County, MI

The radar

The Detroit radar (KDTX), 40 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:00 PM EDTThunderstorm Wind 61 EHadley, MIThe public estimated 60 mph gusts near Lapeer, while a spotter reported 70 mph winds in Hadley. Large branches were downed near Lapeer and Hadley. The worst damage was 3 miles west of Metamora, where many trees and limbs were downed, and a pole barn was dest
Aug 9, 3:10 PM EDTThunderstorm Wind 60 EDryden, MIA three story, historic barn (dating from the 1920s) was destroyed in Dryden Township. Six sheep inside were killed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 091835
SVRDTX
MIC049-087-091930-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
235 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPEER COUNTY IN SOUTHEAST MICHIGAN
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 330 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF DAVISON...OR 7 MILES EAST
  OF FLINT...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAPEER AT 250 PM EDT
  ATTICA...KINGS MILL AT 300 PM EDT
  DRYDEN...IMLAY CITY AT 305 PM EDT
  ALMONT...GOODLAND TOWNSHIP AT 310 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO GOLF BALL
SIZE...OR ONE AND THREE FOURTHS INCHES IN DIAMETER. HAIL OF THIS SIZE
IS CAPABLE OF BREAKING WINDOWS...AND DAMAGING ALUMINUM SIDING AND
VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WAG DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:40 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 9, 11:40 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1140 AM EDT WED AUG 9 2000

CONVECTION THIS MORNING NORTH OF INTERSTATE 69 HAS HELPED COLD FRONT
SPEED SOUTHEASTWARD AND SET UP JUST NORTH.  HOWEVER...THE FRONTS
PROGRESSION WILL BE SLOWED DUE TO DIURNAL HEATING AND WARM
ATMOSPHERE AHEAD OF IT.

WITH DEBRIS CLOUDS FROM SYSTEM TO THE SOUTH AND CLOUD DEVELOPMENT
WITH THE FRONT IN THE VICINITY CUTTING BACK ON SUNSHINE...WILL CUT
BACK TEMPS A FEW IN MOST AREAS.

PRECIP CHANCES ACROSS THE THUMB AND SAGINAW VALLEY WILL CONTINUE TO
DIMINISH DURING THE AFTERNOON AS FRONT CONTINUES SOUTHEAST AND
ATMOSPHERE BECOMES MORE STABLE.  WILL PRETTY MUCH LEAVE THE TIMING
FOR THIS AREA THE SAME AS PREVIOUS FORECAST.

CAPE PUSHING 4000 ACROSS THE FAR SOUTHEAST WILL LEAD TO EXPLOSIVE
THUNDERSTORM ACTIVITY...SO WILL KEEP THE LIKELY GOING THERE.

DRC

In the hours before

Special weather statement, Aug 9, 8:38 AM EDT, 5 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091500-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
838 AM EDT WED AUG 9 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE THUMB REGION THROUGH
10 AM. SPOTTER ACTIVATION HAS TAKE PLACE. THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL TO ONE AND A HALF INCHES IN DIAMETER. THESE
THUNDERSTORMS ARE MOVING SOUTHEAST AT 50 MPH. THE WARM MOIST
UNSTABLE AIR MASS IN PLACE ACROSS THE REGION IS PROVIDING THE
MOISTURE AND INSTABILITY. AN UPPER LEVEL DISTURBANCE CROSSING THE
NORTHERN PART OF SOUTHEAST LOWER MICHIGAN IS PROVIDING THE LIFT.
THIS ACTIVITY WILL DIMINISH BY LATE MORNING AS THE UPPER LEVEL
DISTURBANCE EXITS THE REGION.

SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN LATE THIS MORNING THROUGH THE AFTERNOON.
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED WITH THIS ROUND OF
THUNDERSTORMS AS WELL.

A WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS ALL OF SOUTHEAST
MICHIGAN. A COLD FRONT CROSSING SOUTHEAST LOWER MICHIGAN LATE THIS
MORNING AND AFTERNOON WILL PROVIDE A FOCUSING MECHANISM FOR MORE
SEVERE WEATHER ACROSS THE REGION. INITIALLY...THUNDERSTORMS WILL BE
SINGULAR IN NATURE BUT AS A COLD FRONT MOVES DOWN FROM THE NORTHWEST
LATE THIS MORNING...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS
EXPECTED TO DEVELOP. THUNDERSTORMS THAT DEVELOP WILL MOVE SOUTHEAST
BETWEEN 25 AND 35 MPH. THE MAIN THREAT WITH THESE STORMS WILL BE
WIND TO 70 MPH. HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE.

THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS MORNING AND
AFTERNOON WILL BE ALONG AND SOUTH OF INTERSTATE 69.  HOWEVER AN
ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE ANYWHERE THROUGH EARLY
AFTERNOON. THE COLD FRONT IS EXPECTED TO CLEAR THE SAGINAW AND FLINT
AREAS BY 3 PM DIMINISHING THE SEVERE WEATHER THREAT THERE. SOUTH AND
EAST OF THOSE LOCATIONS ACROSS THE DETROIT METRO VICINITY SEVERE
WEATHER WILL REMAIN A TH0REAT UNTIL 6 PM.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE
WEATHER INFORMATION.

BGM OKEEFE
Special weather statement, Aug 9, 11:20 AM EDT, 3 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100600-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1120 AM EDT WED AUG 9 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ALONG AND SOUTH OF INTERSTATE 69. SPOTTER ACTIVATION MAY BE
NEEDED.

IF THUNDERSTORMS BECOME SEVERE... THE MAIN THREAT WILL BE STRAIGHT
LINE WINDS TO 70 MPH AND UP TO GOLF BALL SIZE HAIL. BRIEF MINOR
FLOODING OF LOW LYING AREAS...SMALL STREAMS AND ROADWAYS ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING.
MOVEMENT OF STORMS WILL GENERALLY BE TO THE SOUTHEAST AT 40 MPH.

A COLD FRONT ACROSS NORTHERN LOWER MICHIGAN WILL MOVE SOUTHEAST
THROUGH THE SAGINAW VALLEY AND THUMB REGION EARLY THIS AFTERNOON AND
THEN CONTINUE THROUGH THE DETROIT AREA LATE THIS AFTERNOON...AND
THEN EXITING OUT OF THE STATE BY LATE THIS EVENING.  THE ATMOSPHERE ACROSS
SOUTHEAST LOWER MICHIGAN IS VERY UNSTABLE...ESPECIALLY SOUTH OF
INTERSTATE 69.  THUNDERSTORMS EARLIER THIS MORNING THAT OCCURRED
NORTH OF INTERSTATE 69 HAVE HELPED STABILIZE THE ATMOSPHERE SOMEWHAT.
THIS SHOULD KEEP THUNDERSTORMS FROM BECOMING SEVERE IN THIS AREA.

THE THREAT FOR SEVERE STORMS SHOULD END AFTER 4 PM FROM HOWELL TO
FLINT...AFTER 5 PM FROM LAPEER TO ANN ARBOR AND ADRIAN...AND AFTER 7
PM FROM PORT HURON TO DETROIT AND MONROE.

PERSONS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING AND
BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR A
SEVERE THUNDERSTORM WARNING IS ISSUED.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE
WEATHER INFORMATION.

DRC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:02 AM EDTSevere Thunderstorm WarningDTXMidland43 min
Aug 9, 6:35 AM EDTSevere Thunderstorm WarningDTXBay, Saginaw55 min
Aug 9, 7:05 AM EDTSevere Thunderstorm WarningDTXTuscola40 min
Aug 9, 7:32 AM EDTSevere Thunderstorm WarningDTXLapeer58 min
Aug 9, 7:56 AM EDTSevere Thunderstorm WarningDTXSanilac34 min
Aug 9, 8:00 AM EDTSevere Thunderstorm WarningDTXSaint Clair60 min
Aug 9, 8:28 AM EDTSevere Thunderstorm WarningDTXLapeer47 min
Aug 9, 8:45 AM EDTSevere Thunderstorm WarningDTXSanilac30 min
Aug 9, 8:57 AM EDTSevere Thunderstorm WarningDTXSaint Clair48 min
Aug 9, 11:29 AM EDTSevere Thunderstorm WarningDTXSaint Clair61 min
Aug 9, 2:42 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair63 min
Aug 9, 3:15 PM EDTSevere Thunderstorm WarningDTXOakland45 min
Aug 9, 3:17 PM EDTSevere Thunderstorm WarningDTXHuron58 min
Aug 9, 3:43 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair62 min
Aug 9, 4:59 PM EDTSevere Thunderstorm WarningDTXTuscola46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.